Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Tucson, AZ

July 31, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2019, 2:51 PM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 2:51 PM MST (21:51 UTC)
Expired
Jul 31, 2019, 4:45 PM MST
In force
114 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 145 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KTWC 312151
FFWTWC
AZC019-312345-
/O.NEW.KTWC.FF.W.0013.190731T2151Z-190731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
251 PM MST Wed Jul 31 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 445 PM MST.

* At 249 PM MST, Doppler radar and automated rain gauges indicated 
  heavy rain falling around Ajo and along State Highway 85. Up to 
  two inches of rain have already fallen. Flash flooding is expected 
  in the area.

* Some locations that will experience flooding include...
  Ajo and Why. 

This includes the following highways...
 Route 85 between mile markers 33 and 54.
 Route 86 between mile markers 53 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3251 11266 3225 11268 3225 11301 3250 11302

$$
2 follow-up statements
379 
WGUS75 KTWC 312301
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
401 PM MST Wed Jul 31 2019

AZC019-312345-
/O.CON.KTWC.FF.W.0013.000000T0000Z-190731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
401 PM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
NORTHWESTERN PIMA COUNTY...

The heaviest rainfall had ended across the area. However, additional 
thunderstorms and showers were developing south of Ajo and west of 
Why. The storm track was north at 5 mph. That said, a few of these 
storms might move through areas that already received heavy 
downpours. Thus, the flash flood warning remains in effect until 445 
PM MST.

Automated rain gauges around Ajo reported over 2.5 inches of rain 
from earlier storms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3251 11266 3225 11268 3225 11301 3250 11302

$$
587 
WGUS75 KTWC 312340
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
440 PM MST Wed Jul 31 2019

AZC019-312350-
/O.EXP.KTWC.FF.W.0013.000000T0000Z-190731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
440 PM MST Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIMA COUNTY WILL EXPIRE
AT 445 PM MST...

The heavy rain has ended. Flood waters continue to receded. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3251 11266 3225 11268 3225 11301 3250 11302

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:06 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 31, 2:06 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
206 PM MST Wed Jul 31 2019

.SYNOPSIS...Temperatures will remain below normal this afternoon
with scattered to numerous showers and thunderstorms, some of which
will produce heavy rainfall. Thursday into the weekend there will be
less shower and thunderstorm activity with temperatures climbing
above average again by Friday with the above normal temperatures
continuing for the weekend.

&&

.DISCUSSION...Deep moisture with precipitable water values of 1.5
to 2 inches across much of southeast Arizona is resulting in a busy
afternoon with scattered to numerous showers and thunderstorms.
These have developed in the areas that had ample sunshine this
morning allowing the atmosphere to destabilize with MLCAPE values of
1000-2000 J/kg. The storms we've seen so far today have been
efficient rainfall producers with up to 0.75 inches in less than 30
minutes. With only around 10 kts of mean southerly mid level
steering flow on the east side of a weak trough extending from
the Gulf of California into the western deserts, the thunderstorms
are moving slow enough that excessive rainfall and areas of flash
flooding will be the main concern throughout the afternoon. An
isolated severe thunderstorm is possible especially with cell
mergers with wet microbursts being the main threat. The Tucson Metro
was somewhat worked over from the light showers that went through
earlier which means that with increased anvil shading now moving in
that thunderstorm coverage might be a bit lacking. However, just
peaking at the latest KEMX radar imagery, it is a bit more hopeful
so perhaps we can squeak out a few storms in the Tucson Metro.
Otherwise, unlike the past couple of days we should see much of the
shower and thunderstorm activity start to diminish after sunset.

A reduction in shower and thunderstorms to a more typical
regime is expected starting Thursday and into the weekend. The high
pressure will still remain in a fairly favorable position from New
Mexico into the Four Corners region with east to southeasterly flow
aloft and more typical moisture values for early August. Therefore,
expect mainly afternoon and evening isolated to scattered shower and
thunderstorm coverage mainly east of a line from about Eloy-Sells-
Sasabe through the weekend. An uptick in the monsoon is possible
around Tuesday/Wednesday of next week as a possible inverted trough
to our south influences the region but confidence is still a bit low
in this scenario.

Temperatures will be below normal today by about 5 to 8 degrees but
then moderate back up to normal levels on Thursday. Thereafter,
temperatures will continue to warm with highs a few degrees about 3
to 6 degrees above normal Friday through Monday.

&&

.AVIATION...Valid through 02/00Z.
Scattered to numerous SHRA/TSRA across the region during the
afternoon and evening. Thunderstorms and showers should generally
move north of all terminals by 01/02Z. Wind gusts around 40 kts are
possible along with brief MVFR cigs/vsbys with any storm. Outside of
TSRA winds, expect generally westerly winds of 4-9 kts during the
afternoon then becoming light and variable again overnight. Isolated
to scattered thunderstorms and showers return Thursday afternoon but
should generally remain east of KTUS and KOLS. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
continuing this afternoon. Isolated to scattered storms will
generally be expected in Graham and Greenlee counties late this
evening as they move to the north. This added moisture/storm
activity will result in below average high temperatures this
afternoon, recovering to near normal Thursday, with minimum
humidities that hover in the 30s across the lower deserts. 20-foot
winds are generally from the west and under 10 mph today except near
thunderstorms where gusty outflows are expected. Conditions start
drying up Thursday with minimum humidities approaching 20 pct in
lower elevations starting Friday. 20-foot winds will remain
generally light and terrain driven through the afternoons.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 31, 11:55 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       4 N HUACHUCA CITY       31.69N 110.35W
07/31/2019  M0.70 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 0.70 INCHES OF RAIN
            FALLING IN 12 MINUTES.

&&

MP
Special weather statement, Jul 31, 12:08 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1208 PM MST Wed Jul 31 2019

AZZ508-513-311945-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1208 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10983 3146 10937 3133 10944 3134 10982
TIME...MOT...LOC 1908Z 224DEG 9KT 3133 10958

GL
Special weather statement, Jul 31, 1:15 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
115 PM MST Wed Jul 31 2019

AZZ506-514-312100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
115 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
200 PM MST...

At 115 PM MST, Doppler radar was tracking a strong thunderstorm over
Oracle, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oracle, Mammoth, Saddlebrooke, San Manuel, Campo Bonito, Oracle
Junction and Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 11061 3252 11095 3275 11086 3276 11053
TIME...MOT...LOC 2015Z 199DEG 7KT 3258 11078

GL
Special weather statement, Jul 31, 2:20 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Wed Jul 31 2019

AZZ504-507-513-312200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
220 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 13 miles east of Sahuarita, moving north at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Saguaro National Park
East and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 11057 3176 11090 3213 11088 3214 11062
TIME...MOT...LOC 2120Z 165DEG 8KT 3194 11072

GL
Special weather statement, Jul 31, 2:44 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
244 PM MST Wed Jul 31 2019

AZZ502>504-312215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
244 PM MST Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
315 PM MST...

At 241 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms approaching portions of the Greater Tucson area. These
storms were moving north at 5 to 10 mph.

Winds in excess of 40 mph will be possible with these storms along
with heavy downpours and small hail.

Locations impacted include...
Tucson, Flowing Wells, South Tucson, Three Points, Tucson Estates,
Saguaro National Park West, Valencia West, Tucson International
Airport, San Xavier Mission and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3198 11089 3197 11144 3235 11132 3233 11088
TIME...MOT...LOC 2141Z 190DEG 5KT 3207 11099

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 30, 5:39 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 6:18 PM MSTFlash Flood WarningTWCGraham117 min
Jul 30, 6:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 30, 7:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 30, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 31, 1:58 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 31, 11:55 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 12:08 PM MSTSpecial Weather StatementTWCCochise37 min
Jul 31, 1:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 1:36 PM MSTAreal Flood AdvisoryTWCPinal84 min
Jul 31, 1:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 31, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 31, 2:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 2:36 PM MSTAreal Flood AdvisoryTWCPima84 min
Jul 31, 2:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 3:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 31, 3:18 PM MSTSpecial Weather StatementTWCPima42 min
Jul 31, 3:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal36 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.